ED's protocol covers all heparin recommendations

Smaller ED is very proactive

Anticoagulant safety is in the spotlight. A recent Sentinel Event Alert issued by The Joint Commission says that 59,316 medication errors involving blood thinners were reported between 2001 and 2006 to a database run by U.S. Pharmacopoeia, a nonprofit public health organization that supports research and development of patient safety initiatives. Of those, about 1,700 resulted in patient harm or death.

"We have addressed many of The Joint Commission's points with our standardized heparin infusion protocol," says Christine Snow, RN, BSN, director of emergency services at Lodi Community Hospital in Akron, OH. Snow's ED's protocol includes:

  • an order to discontinue enoxaparin and not to administer it while the patient is on heparin;
  • instructions to wait an additional six hours for routine laboratory tests after any changes to the infusion rate. "Saline, not heparin, is used to flush the intermittent infusion devices," says Snow;
  • use of a standardized concentration throughout the hospital. Nurses do not mix heparin;
  • a requirement for two nurses to sign off on the order, be at the bedside to identify the patient, and program the intravenous pump;
  • a "notify physician" section listing specific adverse effects from heparin;
  • an order sheet with separate sections for "acute MI + thrombolytics" and "other thromboembolic syndromes." "This is of particular interest to the nursing and physician staff. It has proven to be very readable, and easy to interpret the orders," says Snow;
  • a heparin infusion nomogram at the bottom of the order sheet. "This aids everyone in understanding quickly and clearly what the weight-based dosage should be and when the next lab test should be completed," she says.

ED nurses were educated in two parts: a general inservice on anticoagulants covering all The Joint Commission recommendations, and a separate inservice on the ED's new heparin order sheet.

Snow says her small community ED was very proactive in responding to the alert's recommendations. "It is much easier for the smaller hospitals to bring the parties together, do the evidence-based research, educate the clinicians, and make the changes that impact patient lives," she adds.

Sources/Resource

For more information on prevention of anticoagulant drug errors, contact:

  • Wendi Deleon, RN, MS, Assistant Chief Nursing Officer, Northeast Baptist Hospital, San Antonio. E-mail: wxdeleon@baptisthealthsystem.com.
  • Betsy Lee, RN, MSPH, Director, Indiana Patient Safety Center, Indianapolis. Phone: (317) 423-7795. E-mail: blee@ihaconnect.org.
  • Christine Snow, RN, BSN, Director of Emergency Services, Lodi Hospital. Phone: (330) 948-3643. Fax: (330) 948-0053. E-mail: csnow@lodihospital.com.

A free, self-assessment tool called Reducing Anticoagulant Toolkit: Reducing Adverse Drug Events and Potential Adverse Drug Events with Unfractionated Heparin, Low Molecular Weight Heparins and Warfarin is available at www.indianapatientsafety.org. Select "Links & Resources." On the right side of the page, select "Anticoagulant toolkit PDF."